Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Wakefield, VA

May 31, 2017City of Hampton, City of Newport News, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 31, 2017, 4:46 PM EDT for City of Hampton, City of Newport News, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2017, 4:46 PM EDT (20:46 UTC)
Expired
May 31, 2017, 5:19 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Hampton, VA, City of Newport News, VA

The radar

The Norfolk radar (KAKQ), 53 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:48 PM EDT, 58 minutes earlier.

Area forecast discussion, May 31, 3:48 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
348 PM EDT Wed May 31 2017

.SYNOPSIS...
A cold front moves across the area late tonight. High pressure
builds over the region Thursday then slides offshore Friday. A
frontal boundary stalls over the Mid Atlantic region this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest MSAS shows a series of trofs across the Mid Atlantic
region. Sct convection developing along these features, one
crossing the mts with the other across NC. The northern most
area progged to move east across nrn VA late this aftrn and
early evening, reaching the northern neck and lwr MD eastern
shore by 00Z. Second area of convection will be early this
evening across sern VA / ne NC associated with merging sea and
river breeze boundaries as well as the activity moving ENE from
central NC. Will carry chc pops, highest over the above mentioned
areas. SPC has expanded their marginal risk today but expect the
strongest storms will be across the northern most zones with that
band of convection. Large hail and damaging winds are the threats.

Models a bit slower in moving a cold front across the area late
tonight which will eventually push any convective activity off the
coast. Most activity should end by 06Z, but kept low chcs along
the coast through about 09Z due to the slower fropa. Post-frontal
W-NW flow and surface high building in from the west combine to
dry column out across the west. Lows upr 50s NW to the mid 60s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
High pressure provides a dry and comfy day Thursday under mostly
sunny and less humid conditions. Highs lwr-mid 80s inland, with mid
70s-lwr 80s for the eastern shore.

Dry conditions continue Thursday night and Friday. Lows mid 50s NW
to mid 60s SE. Partly to mostly sunny Friday. Highs in the mid 80s
inland, and in the upper 70s to around 80 along the coast.

Models differ Friday night and Saturday as to just how fast and how
south a cold front gets across the region. This frontal position
will be the key to where and how much convection develops. GFS
much quicker and farther south with sct convection Friday night
across the north with little activity until late Sat across NC.
This quicker scenario due to the high to the north being strong
enough to push the front south. Meanwhile, the NAM slower and
farther north with a mainly dry Friday night and sct convection
developing Sat with the fropa. Thus, adjusted grids a bit here
and added slght chc pops across the north late Friday night while
adjusting the highest pops (30-40%) farther south and west Saturday
afternoon. Lows Friday night 60-65. Highs Saturday 80-85 west of
the Ches bay, mid-upr 70s eastern shore.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Upper level trough exits late Saturday, with low amplitude upper
level upper ridge building east from the Ohio Valley into Sunday
morning. Overall, models in good agreement with synoptic details,
with typical timing issues early next week. Potent shortwave will
drop across the Northern Plains toward the Ohio Valley Late Sunday
into Monday, and will carve out another upper trough over the
Eastern CONUS Tue-Thu of next week, complete with the development of
another deep, slow moving upper level low over the Great Lakes/ SE
Canada. Have accounted for this solution with a blend of the
GFS/ECMWF and their member ensembles for the extended period.
Similar to this past week, expect a series of weak cool fronts to
drop from the interior northeast toward the mid-Atlantic Region,
with numerous chances for showers and storms each day, highest rain
chances early in the period. For temperatures, look for near normal
highs Sun/Mon to cool back to near or just below climo normal by the
end of the period Tue-Thu.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A weak sfc trough in place across the area as of 18Z, earlier
low cigs/vsbys have improved, but now beginning to see some
shower/tstm development, one area in the vicinity of the
southeast VA coast associated with the sea/bay breeze and
another somewhat more organized area across central NC. While
conditions will avg VFR with SCT-BKN cumulus of 3-5 k ft through
the 00z/TAF period, can't rule out some brief restrictions with
the showers/tstms. Coverage looks too widely scattered for anything
more than "VCTS" in the TAFS, and have this included for
ORF/PHF/ECG from 20-00Z, and for SBY a bit later in the evening
for the potential from a line of showers/tstms currently over
WV to move through. RIC appears to have the lowest chance for
any convection and kept all mention out of their TAF. Overall
expect less in the way of fog/low clouds late tonight/early Thu
morning compared to the past few mornings, but still could see
some patchy fog/low clouds for a few hrs between 06-12Z before
the drier air and a wind shift to the N/NW arrives.

Otherwise, high pressure builds over the area Thursday and
gradually pushes offshore Friday with mainly VFR conditions to
prevail. A slow moving cold front approaches from the northwest
Saturday and Sunday bringing a chc of mainly aftn/evening
showers/tstms.

&&

.MARINE...
Latest surface analysis depicts weak area of low pressure over the
region just south of Long Island, with sfc high pressure remaining
in place over the western Atlantic. A subtle boundary remains in
place across far SE waters, with light onshore flow north of the
boundary, with SSW flow at or below 10 knots. To the west, a second
and slightly stronger cold front continues to slide across the
interior Northeast/Central Appalachians toward the region. Seas
average 2-3 feet and waves 1-2 feet.

Previously referenced cold front drops over the waters early Thu
morning, with cool, dry surface high pressure building in behind it
over the Ohio Valley. Confidence is increasing that conditions will
remain sub-SCA behind the front due to a lack of cold advection and
weak gradient winds. Experimental Wind Probs show a non-zero
probability of a few northwest gusts to near 20 knots immediately
behind the front when the boundary layer winds are the strongest.
However, this would likely be convectively driven and better handled
with statements and Special Marine Warnings on an as-needed basis.
Waves 1-2 feet and seas 2-3 feet (up to 4 feet out 20 nm) late
tonight.

Cold front looks to stall across Eastern North Carolina Thursday as
high pressure builds in from the northwest. Northwest winds become
light and primarily sea-breeze driven Thursday afternoon. High
pressure slides south of the region Friday as low pressure remains
over New England. Another cold front drops into the region Saturday
morning, and will meander across the region into early next week.
Gradient tightens ahead of low pressure crossing north of the region
late Sunday into Monday, with SW winds building to ~15 kt during
this period.

&&

.CLIMATE...
May 2017 will rank in the top 10 wettest on record for Richmond
and Norfolk (will need additional rain today for Salisbury/Elizabeth
City to make the top 10). If no additional rainfall occurs
today/May 31st:

May 2017 Monthly Rain Totals:

* RIC: 7.57" (8th wettest)  (#1 wettest is  9.79" in 2016)
* ORF: 7.69" (7th wettest)  (#1 wettest is 10.12" in 1979)
* SBY: 5.07" (not top 10)   (#1 wettest is 10.38" in 1948)
* ECG: 6.05" (not top 10)   (#1 wettest is 11.75" in 1966)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MAM
AVIATION...LKB
MARINE...MAM
CLIMATE...AKQ
Hazardous weather outlook, May 31, 2:52 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
252 PM EDT Wed May 31 2017

ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-
075>090-092-093-095>100-509>525-011900-
Rappahannock River from Urbanna to Windmill Point-Dorchester-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
252 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Maryland, northeast North Carolina, central Virginia,
east central Virginia, eastern Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be scattered across the area late this
afternoon and evening. Isolated severe storms are possible with large
hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 4:33 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
433 PM EDT WED MAY 31 2017

VAZ089-093-523>525-312115-
Hampton/Poquoson-Isle of Wight-Surry-Newport News-York-
433 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ISLE OF WIGHT...
SOUTHEASTERN YORK AND EAST CENTRAL SURRY COUNTIES...THE CITY OF
POQUOSON...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...

At 433 PM EDT, a strong thunderstorm was located near Fort Eustis, or
near Newport News, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Northampton, Buckroe Beach,
Grand View, Denbigh, Tabb, Fort Monroe, Beaconsdale, Fort Eustis,
Rushmere, Chippokes State Park, Oriana, Hilton Village, Poolesville
and Oyster Point.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3700 7626 3698 7624 3702 7674 3715 7673
      3717 7641 3716 7642 3716 7643 3714 7643
      3715 7642 3714 7641 3715 7641 3718 7640
      3718 7630 3715 7626 3711 7623 3706 7624
TIME...MOT...LOC 2033Z 274DEG 18KT 3708 7659

JM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:31 PM EDTSpecial Weather StatementAKQEssex, Richmond, Westmoreland44 min
May 30, 9:11 PM EDTSpecial Weather StatementAKQEssex, King and Queen, Richmond49 min
May 30, 9:59 PM EDTSpecial Weather StatementAKQKing and Queen, King William, Northumberland46 min
May 31, 12:06 AM EDTSpecial Weather StatementAKQWestmoreland24 min
May 31, 6:03 AM EDTMarine Dense Fog AdvisoryAKQ3 hr
May 31, 4:30 PM EDTSpecial Marine WarningAKQ60 min
May 31, 4:33 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Poquoson42 min
May 31, 5:00 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach45 min
May 31, 5:05 PM EDTSpecial Marine WarningAKQ55 min
May 31, 5:34 PM EDTSpecial Weather StatementAKQCity of Virginia Beach41 min
May 31, 6:04 PM EDTSpecial Weather StatementAKQCity of Virginia Beach26 min
May 31, 6:05 PM EDTSpecial Marine WarningAKQ85 min
May 31, 6:54 PM EDTSpecial Weather StatementAKQCity of Williamsburg51 min
May 31, 7:09 PM EDTSpecial Weather StatementAKQSussex36 min
May 31, 7:17 PM EDTSpecial Weather StatementAKQCity of Newport News43 min
May 31, 7:36 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Poquoson24 min
May 31, 7:39 PM EDTSpecial Marine WarningAKQ66 min
May 31, 7:50 PM EDTSpecial Weather StatementAKQNorthampton40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.